Article Text

PDF

Fulminant hepatic failure in nephrotic syndrome related to withdrawal of immunosuppressive therapy.
  1. J. K. Onwubalili
  1. Department of Medicine, University of Nigeria Teaching Hospital, Enugu.

    Abstract

    Two patients with nephrotic syndrome developed fatal fulminant hepatitis B following withdrawal of prednisolone or cyclophosphamide. Immunosuppressive therapy probably enhanced hepatitis B virus (HBV) replication and widespread infection of hepatocytes; its withdrawal permitted a return of immune competence resulting in massive destruction of infected hepatocytes. Prior screening of all patients for hepatitis B surface antigen, gradual withdrawal of immunosuppressive drugs with careful monitoring, and prompt intervention with corticosteroids at the first clinical or biochemical signs of liver cell damage may prevent this complication.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.